Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Aberdeen, SD

August 3, 2002Clark County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2002, 4:11 PM CDT for Clark County, Hamlin County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2002, 4:11 PM CDT (21:11 UTC)
Expired
Aug 3, 2002, 5:00 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Clark County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:19 PM CDTHail 0.75Bryant, SD
Aug 3, 4:20 PM CDTHail 0.75Willow Lake, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS53 KABR 032111
SVRABR
SDC025-057-032200-
/NEW.KABR.SV.W.0211.032111-032200/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
411 PM CDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BRYANT...OR ABOUT 12 MILES
  NORTH OF DE SMET...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYTI AROUND 435 PM CDT
  STONE BRIDGE AROUND 445 PM CDT
  CASTLEWOOD AROUND 455 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4463 9784 4454 9777 4460 9693 4480 9698

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:23 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 3, 3:23 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT SAT AUG 3 2002

FORECAST CONCERN FOR TONIGHT WILL BE CHANCES FOR SEVERE WEATHER
EARLY THIS EVENING.  MODELS REMAIN CONSISTENT IN THE SHORT TERM AND
WITH TIMING OF SURFACE BOUNDARY TONIGHT.  PREFER THE ETA OUT TO 84
HOURS FOR THIS FORECAST WITH AVN CONTINUING CONVECTIVE SCALE
FEEDBACK ISSUES UPSTREAM OF UPPER RIDGE AXIS.

SURFACE ANALYSIS FROM 19Z SHOWS SLP MINIMUM ACROSS CENTRAL SOUTH
DAKOTA WITH WARM FRONTAL BOUNDARY STRETCHING SOUTHEAST FROM LOW INTO
SOUTHEAST SOUTH DAKOTA.  LAPS DATA INDICATING GREATEST INSTABILITY
ACROSS SOUTHEAST SOUTH DAKOTA WITH SURFACE BASED CAPES OF 2500-3000
J/KG.  PERSISTENT MID LEVEL CLOUD HAS ACTED TO LIMIT DESTABILIZATION
TO SOME DEGREE ACROSS SOUTHEAST CWA WHERE LIFTED INDICES RIGHT
AROUND 0 AND SURFACE BASED CAPES BETWEEN 500 AND 1000 J/KG.  CAP
WHICH HAD FORMED FROM WARM ADVECTION PATTERN HAS ERODED IN SOUTH
CENTRAL SOUTH DAKOTA AS SURFACE HEATING HAS BEEN MORE PREVALENT
THROUGH THIS AFTERNOON.  AS PROGRESS THROUGH LATE AFTERNOON...EXPECT
CONVECTION ACROSS SOUTH CENTRAL SOUTH DAKOTA TO MOVE NORTHEAST AND
POSSIBLY AFFECT FAR SOUTHERN AND SOUTHEASTERN COUNTIES.  18Z MESOETA
SHOWING WELL DEFINED 700 HPA SHORT WAVE ACROSS CENTRAL SOUTH
DAKOTA.  EXPECT LOW LEVEL LIFT DOWNSTREAM OF THIS WAVE TO BE ENOUGH
TO WEAKEN CAP ACROSS FAR SOUTHEAST CWA.  LAPS SOUNDING INDICATING
PERSISTENCE OF GOOD LOW LEVEL VEERING PROFILE WHICH ANY STORMS WILL
BE ABLE TO TAP INTO WITH 0-3 SRH OF AROUND 150.  RECENTLY ISSUED
TORNADO WATCH INCLUDES COUNTIES EAST OF KABR.  WITH 700 HPA TROUGH
MOVING EAST OF CWA THIS EVENING BEST LOW LEVEL SHEAR WILL MOVE INTO
CENTRAL MINNESOTA ALONG WITH BULK OF LOW LEVEL WARM AIR ADVECTION.

SURFACE HIGH BUILDS INTO AREA TONIGHT WITH WEAK LOW LEVEL COLD AIR
ADVECTION.  STILL FEEL THAT NORTH WINDS COULD APPROACH BREEZY
CATEGORY FOR A TIME BETWEEN 07-11Z ACROSS FAR NORTHEAST CWA WHERE
PRESSURE RISES WILL BE THE MOST SUBSTANTIAL.  WILL CLEAR RAPIDLY
TONIGHT AS SYNOPTIC SCALE MID LEVEL DVM MOVES INTO AREA WITH
APPROACH OF MID LEVEL RIDGING.  DEEP UPPER LOW FORECASTED TO MOVE
INTO NORTHERN ONTARIO BY SUNDAY EVENING AND UPPER WAVE PATTERN
REMAINS FAIRLY AMPLIFIED WITH MODELS CONTINUING TO SHOW MORE
PRONOUNCED UPPER RIDGING FROM SUNDAY NIGHT INTO MONDAY.  THUS...FEEL
THAT PRECIP PROSPECTS LOOKING LESS AND LESS PROMISING FOR SUNDAY
EVENING AND WILL REMOVE POPS EXCEPT FOR FAR NORTHWEST CWA.  MONDAY
AND TUESDAY LOOK TO BE DRY UNDER INFLUENCE OF UPPER RIDGE WITH NEXT
CHANCE OF TSRA LOOKING TO BE TUESDAY NIGHT AS EASTERN PACIFIC TROUGH
ACQUIRES MORE OF POSITIVE TILT AND SLIGHTLY WEAKENS UPPER RIDGE OVER
NORTHERN PLAINS.  THIS WILL ALLOW FOR BETTER CHANCE OF NOCTURNAL
CONVECTION TUESDAY NIGHT WITH WAA PATTERN FORMING DOWNSTREAM OF WEAK
UPPER SHORT WAVE.

.EXTENDED DISCUSSION...
5H RIDGE AXIS MOVES E OF CWA WITH SFC LOW MOVG IN FROM W. INCRGR
CLDS...TSTMS FOR WED AND FRI AS SHT WVS MOVE THRU DEPRESSING RDG.
OVERALL S TO SW FLOW...SO REASONABLE MSTR WITH THESE WVS. SAT SHOULD
BE DRY AS SFC WV MOVES OFF TO EAST.

.ABR...NONE

MARSILI/MARSHALL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:48 PM CDTSevere Thunderstorm WarningABRCodington27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.